Revista Matemática Iberoamericana

Full-Text PDF (304 KB) | Metadata | Table of Contents | RMI summary
Volume 20, Issue 1, 2004, pp. 151–182
DOI: 10.4171/RMI/384

Published online: 2004-04-30

Levi equation for almost complex structures

Giovanna Citti[1] and Giuseppe Tomassini[2]

(1) Università di Bologna, Italy
(2) Scuola Normale Superiore, Pisa, Italy

In this paper we are dealing with the boundary problem for Levi flat graphs in the space $\mathbb{R}^4$, endowed with an almost complex structure $J$. This problem can be formalized as a Dirichlet problem for a quasilinear degenerate elliptic equation, called Levi equation. The Levi equation has the form $$D_1^2 + D^2_2 - D_1f = 0,$$ where $D_1$ and $D_2$ are nonlinear vector fields. Under geometrical assumptions on the boundary a lipschitz continuous viscosity solution is found. The regularity of the viscosity solution is studied in suitable anisotropical Sobolev spaces, and it is proved that the solution has derivatives of any order in the direction of the vectors $D_1$ and $D_2$ i.e. it is of class $C^\infty$ in these directions, but not necessary regular in the third direction of the space. Finally, after proving a weak version of the Frobenius theorem, we show that the graph of the solution is foliated in holomorphic curves.

Keywords: Levi equation, almost complex structure, degenerate elliptic equation, anysotropic Sobolev spaces, foliation in holomorphic curves

Citti Giovanna, Tomassini Giuseppe: Levi equation for almost complex structures. Rev. Mat. Iberoam. 20 (2004), 151-182. doi: 10.4171/RMI/384